What causes diplopia?

Updated: May 21, 2019
  • Author: Jitander Dudee, MD, MA(Cantab), FACS, FRCOphth; Chief Editor: Andrew G Lee, MD  more...
  • Print
Answer

Binocular diplopia caused by ocular misalignment can stem from supranuclear disease, nuclear disease, or infranuclear disease, which includes disease of the extraocular muscles, the nerves innervating these muscles, or the neuromuscular junction connecting the nerve and the muscle. It can be further classified as intermittent or constant. Common causes include the following:

  • Orbital disorders: Trauma, tumor, infection, thyroid-associated ophthalmopathy
  • Extraocular muscle disorders: Thyroid-associated ophthalmopathy, extraocular muscle injury or hematoma due to ocular surgery, congenital myopathies, mitochondrial myopathies, muscular dystrophy
  • Neuromuscular junction dysfunction: Myasthenia gravis, botulism
  • Palsies of the third, fourth or sixth cranial nerves: Microvascular ischemia, diabetic neuropathy, hemorrhage, tumor, vascular malformation, aneurysm, meningitis, multiple sclerosis
  • Central nervous system injury (pathways and cranial nerves nuclei): Ischemia, hemorrhage, tumor, vascular malformations, multiple sclerosis, hydrocephalus, syphilis, Wernicke encephalopathy, neurodegenerative disease

Less commonly, diplopia can be caused by drugs such as lacosamide, zonisamide, eslicarbazepine, botulinum toxin, rufinamide, pregabalin, sildenafil, gabapentin, topiramate, levetiracetam, amlodipine, adalimumab, lamotrigine, voriconazole, sertraline, and ciprofloxacin. [7]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!